Needlestick risk linked to stickers on syringes from compounding pharmacies
Placement of adhesive stickers directly onto syringes at compounding pharmacies resulted in increased risk of needlestick injuries, according to a study.
A nine-question online survey was sent to 717 retina specialists in the U.S.; 158 specialists (22%) responded.
Fifty-one percent of survey respondents reported using one pair of gloves, 46% used no gloves and 3% used two pairs of gloves while giving intravitreal injections.
Eighty-nine percent of respondents used repackaged bevacizumab (Avastin, Genentech) syringes distributed by compounding pharmacies; 63% reported that the sticker was placed directly onto the syringe.
Nine percent of respondents experienced unintentional adhesion between the sticker and their hand or glove. Eight percent of respondents experienced at least one needlestick injury during intravitreal injection; 3% experienced sticker-related injury.
Thirty-three percent of respondents perceived the stickers posing an increased risk of needle stick injury.
The association between unintentional adhesion of the sticker to the finger or glove and sticker-related needlestick injury was statistically significant (P = .0269).
Disclosure: The authors have no relevant financial disclosures.